The real deal: you, your psoriasis treatment and its possible side effects

It helps to know what to expect

Being concerned about side effects is completely normal. In fact, it’s common for people who have been prescribed treatment for psoriasis to worry that it will do more harm than good or that side effects may develop later in life if you use the treatment for a long time.1

Know what to expect

When considering the potential consequences of side effects it’s important to have a realistic understanding of the treatment. While every effective treatment can produce side effects, that doesn’t mean every user of the treatment will experience them.1

All treatments are monitored by national health agencies and pharmaceutical companies to ensure they have as few side effects as possible. Before a treatment receives approval and becomes available, it has to pass many rigorous tests and clinical trials in which the expected benefits must be shown to outweigh any risks.1

Many potential treatments do not make the grade and are never released. And those that are approved must meet the specified standard.

When considering the potential consequences of side effects, it’s a good idea to keep the risk in perspective.



Some skin reactions are mistaken for side effects when in fact they can be a natural part of the healing process. For example, as your plaques respond to treatment they may actually appear redder at first.1

Talk to your doctor if in doubt

Talk to your doctor about the type of reactions you can expect and what should and shouldn’t cause concern. If you’re in any doubt about what’s causing a reaction, you should always speak to your doctor.

Being concerned about side effects is completely normal. But it’s always a good idea to make any decisions based on fact rather than fear. So try to stay up to date on psoriasis and its treatment options and always involve your doctor in any decisions you make, especially if you’re considering stopping use of your treatment. He or she may recommend that you gradually reduce your treatment, as suddenly stopping might cause your psoriasis to flare up.

Dealing with possible side effects

If it turns out that you do experience side effects from your treatment, your doctor can help you form a plan to deal with them, weighing harms and benefits and making an informed decision about whether you should continue the treatment or perhaps try something else instead.

[References]

  1. https://www.psoriasis.org/about-psoriasis/treatments/addressing-fear-of-side-effects, p. 1, Last accessed date: 11 Aug 2015

Want to read more?